Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 16, NWS Flagstaff, AZ

December 12, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 12, 2020, 2:28 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 12, 2020, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 2:28 AM MST (09:28 UTC)
In effect from
Dec 12, 2020, 11:00 AM MST
Expired
Dec 12, 2020, 9:05 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS75 KFGZ 120928
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
228 AM MST Sat Dec 12 2020

AZZ012-013-015-016-130000-
/O.NEW.KFGZ.WI.Y.0016.201212T1800Z-201213T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
228 AM MST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...Southwest winds 15 to 25 mph with gusts 35 to 45 mph 
  expected.

* WHERE...Mogollon Rim from Flagstaff eastward into the Little
  Colorado River Valley. Strongest winds will be northeast of the
  higher terrain including Doney Park, Meteor Crater, and
  Snowflake.

* WHEN...From 11 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ014-017-130000-
/O.NEW.KFGZ.WI.Y.0016.201212T1800Z-201213T0300Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
228 AM MST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph 
  expected.

* WHERE...Southern Apache County. Strongest winds will be near
  Springerville and Greer.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
283 
WWUS75 KFGZ 122035
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
135 PM MST Sat Dec 12 2020

AZZ012-013-015-016-130000-
/O.CON.KFGZ.WI.Y.0016.000000T0000Z-201213T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
135 PM MST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Mogollon Rim from Flagstaff eastward into the Little 
  Colorado River Valley. Strongest winds will be northeast of 
  the higher terrain including Doney Park, Meteor Crater, and 
  Snowflake.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ014-017-130300-
/O.CON.KFGZ.WI.Y.0016.000000T0000Z-201213T0300Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
135 PM MST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southern Apache County. Strongest winds will be near 
  Springerville and Greer.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
065 
WWUS75 KFGZ 122351
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
451 PM MST Sat Dec 12 2020

AZZ012-015-130100-
/O.EXP.KFGZ.WI.Y.0016.000000T0000Z-201213T0000Z/
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Flagstaff, 
Williams, and Munds Park
451 PM MST Sat Dec 12 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Frontal boundary in moving east out of Coconino County with winds
dropping off behind the front.

$$

AZZ014-017-130500-
/O.EXT.KFGZ.WI.Y.0016.000000T0000Z-201213T0500Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
451 PM MST Sat Dec 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southern Apache County. Strongest winds will be near 
  Springerville and Greer.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ013-016-130200-
/O.EXT.KFGZ.WI.Y.0016.000000T0000Z-201213T0200Z/
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-
Including the cities of Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, and Forest Lakes
451 PM MST Sat Dec 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Mogollon Rim from Flagstaff eastward into the Little 
  Colorado River Valley. Strongest winds will be northeast of 
  the higher terrain including Doney Park, Meteor Crater, and 
  Snowflake.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
571 
WWUS75 KFGZ 130405
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
905 PM MST Sat Dec 12 2020

AZZ014-017-130515-
/O.CAN.KFGZ.WI.Y.0016.000000T0000Z-201213T0500Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
905 PM MST Sat Dec 12 2020

...WIND ADVISORY IS CANCELLED...

Canceling the Wind Advisory for southern Apache County as the 
winds have decreased below criteria over the last half hour.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 11, 8:54 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 11, 8:54 PM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
854 PM MST Fri Dec 11 2020

.SYNOPSIS...A series of weather systems will bring continued
unsettled weather and cold temperatures through Tuesday. The main
impacts will be colder temperatures and periods of gusty winds
with the most impactful snow along the Kaibab and in the Chuska
Mountains.

&&

.UPDATE...Satellite imagery shows the high clouds moving off to
the east revealing the upslope stratus and fog underneath it. The
period of clear upper-level skies will allow radiation cooling and
fog formation before the next band of high clouds come in early
in the morning. Surface observations indicate the night time
inversion setting up with winds going calm. Increased the areas of
patchy upslope fog overnight. Otherwise, the earlier forecast is
on track.

&&

.PREV DISCUSSION /215 PM MST/...Unsettled weather is in store for
the weekend with multiple shots of cold air and wind in the
forecast.

Tonight into early Saturday - High clouds have streamed in across
the area this afternoon and will continue overnight likely
keeping much of the radiation fog from forming again. However,
the southwest flow up the rim along with low level moisture will
allow some areas of localized upslope fog to be possible from
Happy Jack southward to Payson. Overnight clouds will likely also
keep low temperatures from bottoming out quite so much.

Saturday afternoon through Saturday Evening - A trough is progged
to move southward across the Pacific Northwest into the Great
Basin and across northern Arizona by Saturday. This will bring a
chance for rain and mountain snow from the Mogollon Rim northward.
Rain and snow accumulations are expected to remain light (on the
order of a few hundredths to tenths for most places) with the
highest amounts on the Kaibab Plateau and in the Chuska
Mountains. Amounts of 2-4 inches will be possible through Buffalo
Pass with slick driving conditions possible Saturday morning
through Sunday. Other areas across Ft Defiance and the Chinle
Valley could see snow amounts less than 1 inch. Along with the
chances for rain and mountain snow, we will see an increase in
southwest winds on Saturday afternoon with gusts to 30 mph
possible. Locally higher gusts of 35-40 mph will be possible near
Springerville and Greer.

Sunday morning through Sunday Evening - Behind the Saturday
trough, northwest gradients will tighten with strong, cold
northwesterly flow setting in across the area. Through the
morning, surface winds will shift to become more northeasterly
with gusty winds possible along and south of the high terrain in
typical northeast downslope areas such as Sedona and areas on the
south side of the Mogollon Rim. Areas in and just south of the San
Fransisco Peaks north along Highway 180 will see strong winds
Sunday morning as well. The wind will make overnight lows Sunday
morning tricky as any area that sees the winds go calm could
really bottom out. Dew points drop to the single digits and below
zero with clear skies. Day shift and midnight shift both chose to
go with a blend of NBM and CONSMOS to find some middle ground
between the cold and warmer guidance. Highs on Sunday will be
downright chilly as cold air filters in from the north.

Monday and Tuesday - Another trough passage will occur Monday into
Tuesday morning bringing similar windy and cold weather with even
less precipitation. Temperatures will remain cool on Monday and
Tuesday as a result of this secondary shot of cold air.

Wednesday through the end of the week we will see ridging build in
with temperatures moderating. More unsettled weather is possible
by the end of the week into next weekend.

&&

.AVIATION...For the 06Z package...Most locations will see VFR
conditions through 16Z Saturday. The exception, expect localized
IFR conditions due to low ceilings along and west of a KPAN-KFLG
line over southwest facing upslope regions, including the KFLG and
KSEZ terminals. Surface winds generally southwest at 5-10 kt
overnight will become west to southwest at 10-20 kt gusting to 30 kt
by Saturday afternoon. A strong cold front will push southward
through the region Saturday afternoon and evening, bringing a period
of mainly snow to areas along/east of a line from KGCN-KFLG-KPAN.
Widespread MVFR and areas IFR with this precipitation. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...On Saturday look for gusty southwest winds in
response to a weather disturbance brushing the area. This disturbance
will lead to scattered rain and snow showers late Saturday along and
north of the Mogollon Rim and White Mountains. Winds turning gusty
from the north to northeast on Sunday with a drier air mass moving
in. Otherwise, cold.

Monday through Wednesday...Another round of gusty winds from Monday
into Tuesday. Winds westerly on Monday turning northerly on Tuesday.
Lighter winds by Wednesday. Cold and dry through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DB/ET
AVIATION...JJ
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:33 AM MSTWinter Weather AdvisoryFGZApache19 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.